Pennsylvania, 2003

Flash Flood in Pennsylvania, June 21, 2003

June 21, 2003 · NWS BGM · 1 event in 1 county or zone

State route 739 washed out in Dingman Township. Heavy rain fell during the afternoon into the evening of the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

State route 739 washed out in Dingman Township. Heavy rain fell during the afternoon into the evening of the 21st. Radar estimated 2 to 3 inches of rain fell. Rain also fell on the 20th making the ground saturated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM EST, 6 hours earlier.

Area forecast discussion, Jun 21, 1:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SAT JUN 21 2003

CLOSED UPPER LOW SPINNING OVER PA/MD WITH SOUTHEASTERLY FLOW
IMPORTING ATLANTIC MOISTURE INTO NORTHEASTERN US. 60F ISODROSOTHERM
BEING PULLED TOWARD ABE. TEMPS COLD ENOUGH ALOFT TO DESTABILIZE
ATMOSPHERE OVER EASTERN NY AND PA. THIS HAS ALLOWED FOR THUNDER TO
DEVELOP AMIDST THE OCCASIONAL RAIN COVERAGE...NEAR LEFT FRONT
QUADRANT OF UL JET AND GOOD LL QG FORCING.

6Z GFS RUN LOOKED TOO STRONG WITH THE CLOSED LOW FORECAST FOR 12Z.
NGM AND ETA LOOKED BETTER, AND PROVIDED A MORE REALISTIC FORECAST
TREND. SAT IR SHOWS CLOUD TOPS HAVE WARMED SLIGHTLY OVER THE LAST
SEVERAL HOURS WHICH IS MORE IN LINE WITH ETA/NGM TREND. WITH
STRONGEST WIND FLOW NOW SOUTH AND EAST OF THE LOW IT SHOULD BE
OPENING UP A BIT AND MOVING OUT. GFS WAS STRENGTHENING THE LOW
THROUGH EARLY MONDAY WHICH SEEMS COUNTERINTUITIVE.

WE LOOK FOR OCCASIONAL RAIN TO CONTINUE THROUGH TONIGHT ACROSS MUCH
OF FA...HEAVY AT TIMES OVER FFA AREA. ETA DEVELOPS A BULLSEYE OF
STRONG OMEGA LIFT ALONG NY/PA BORDER OVERNIGHT SUGGESTING A
SECONDARY BURST. FLOW OF ATLANTIC IS NOT AS FAVORABLE THEN...HOWEVER
KEEPING FFA IN EFFECT THROUGH EARLY SUN IS PRUDENT GIVEN AMOUNT OF
FORCING FORECAST.

WESTERN AND NORTHERN FA SHOULD IMPROVE RAPIDLY BY NOON SUNDAY AS THE
CLOSED LOW DRIFTS EASTWARD. EASTERN FA WILL REMAIN MOSTLY CLOUDY AND
HAVE THE BEST CHANCE FOR SHOWERS...PARTICULARLY DURING THE AFTERNOON
AS TEMPS CLIMB TOWARD LOWER 70S. ATMOSPHERE WILL BE SLIGHTLY
UNSTABLE SO SEEMS JUSTIFIED TO ADD A CHANCE FOR THUNDER EAST AND
SOUTH. JUST KEEPING A CHANCE POP FOR THE FIRST HALF OF DAY ACROSS
WESTERN ZONES (BORDERING BUF AND CTP).

ETA IS VERY SLOW TO ROTATE LOW LEVEL MOISTURE OUT OF FA ON MON.
BELIEVE THIS IS OVERDONE WITH CLOSED LOW WELL OFF COAST. ONE DOES
NOT NEED TO TRAVEL TOO FAR NORTHWEST ON THE SFC MAP TO FIND MOSTLY
SUNNY SKIES. WILL STICK WITH MOSTLY SUNNY HERE BUT WILL BACK OFF A
BIT ON TEMPS.

EXTENDED (MON NIGHT - SATURDAY)

UPPER LEVEL RIDGE ACROSS THE AREA THROUGH MID WEEK. SUMMER LIKE
TEMPS FOR THE REGION MID AND UPPER 80S. WITH ALL THE WET GROUND FROM
YESTERDAYS AND TODAYS RAIN THIS MOISTURE COUPLED WITH NEXT WEEKS
AFTN HEATING SHOULD SPAWN AN ISOLATED AFTN TSTM...BUT FOR NOW WILL
STICK WITH THE CURRENT FCST OF ONLY CHC FOR SHOWERS AND
THUNDERSTORMS LATE TUESDAY AFTERNOON AND EVENING WITH THE PASSAGE OF
AN H5 SHORT WAVE, AND AGAIN ON THURSDAY WITH FROPA. MRF ON SATURDAY
SHOWS A BROAD H5 TROF APPROACHING SO WILL START THE NEW PERIOD WITH
PC/CHC SHOWER.

.BGM...FLOOD WATCH TODAY AND TONIGHT...
NYZ044-045-046-055-056-057-062 AND ALL OF NORTHEAST PA.

PADAVONA...PUBLIC
CHIARAMONTE...AVIATION/EXTENDED
Hazardous weather outlook, Jun 21, 3:40 AM EST, 15 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A FLOOD WATCH REMAINS IN EFFECT FOR TODAY AND TONIGHT ACROSS
NORTHEAST PENNSYLVANIA...THE SUSQUEHANNA REGION OF NEW YORK AND THE
WESTERN CATSKILLS. AN UPPER LEVEL STORM SYSTEM WILL TRACK SLOWLY
ACROSS MARYLAND TODAY...AND STALL OFF THE DELMARVA PENNISULA BY
TONIGHT. THIS STORM HAS ALREADY DUMPED BETWEEN 1 AND 4 INCHES OF
RAIN IN THE WATCH AREA...AND COULD PRODUCE ADDITIONAL HEAVY RAINS
THROUGH TONIGHT. RAINFALL AMOUNTS COULD BECOME HEAVY ENOUGH TO CAUSE
ADDITIONAL SMALL STREAM FLOOD PROBLEMS AND BRING A FEW POINTS ALONG
THE SUSQUEHANNA RIVER TO AT OR SLIGHTLY ABOVE FLOOD STAGE OVER THE
COURSE OF THIS WEEKEND. FOR MORE DETAILS ON THE FLOOD THREAT...SEE
THE FLOOD WATCH STATEMENT ISSUED BY THIS OFFICE AT 430 AM...AWIPS ID
FFABGM...WMO HEADING WGUS61 KBGM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NICOSIA

The radar

The Binghamton radar (KBGM), 125 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
June 21, 7:00 PM EST to 11:00 PM EST
Where
Pike County, 10 mi W of Milford
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366012.